Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Brain Zaps

I am writing because my poor husband has been suffering with "brain zaps" for 14 months and I just need to find out if the brain zaps ever STOP.  He was taking effixor for just one month and went off the drug "cold turkey."  Ever since that day he has had the brain zaps daily.  Some days they are so bad he is nearly knocked down and days when he can't even go to work.  Othr days they are mild, but he NEVER has a day without the zaps.  We have had MRI's, Cat Scaps, Brain Scans, blood work, he saw a neurologist and a psyciatrist and no one has any answers.  Please help.

Teri
9 Responses
Avatar universal
First and foremost, what a wonderful wife he has in you. Secondly, brain zaps should not still be going on after this length of time, in my opinion. It's a disgrace to the medical field that no one has any answers for you and it has got to be so discouraging for you both. I was wondering about acupuncture for this. Is that something you/he would consider. A consultation with an acupuncturist would at least let you know if it would help. I have never been, but it is being recommended to me for my anxiety symptoms since all my tests are also coming back ok. I have had a stroke which left me blind in one eye so at the very least, suffice it to say I'm leary of trying anything now, but I am considering this. Just a suggestion. Also, have you looked at homeopathy. It's going out of the comfort zone of the traditional doctor, but they may have natural remedies for such things. I wish you both the best.
Avatar universal
Sorry your husband is experiencing prolonged brain zaps.  From all my research and experience.  Many have experienced undesired withdrawal symptoms, after using psych meds, some experience for a short time, while others experience prolonged symptoms indefinetly.

Your husband should not have cold turkey Effexor, but should have been weaned off by prescribing doctor.  Prolonged symptoms can occur, from abrupt discontinuation from psych meds.  Brain zaps is a common withdrawal symptom.  

I tapered off Klonopin, and have had prolonged tinnitus for nealy 1.5 years.  Doctors have no answers.

Unfortunately there's not much a person can do, to relieve withdrawal symptoms, but wait patiently for it to subside on it's own.  Hope your husband gets well soon.        
Avatar universal
I was on Effexor a few years ago and started having brain zaps when I went off of it (I was weaned), and to this day I still get brain zaps, always on the left side of my head, when my stress levels are or anxiety is high, and I usually get them around the same time every year from when I started taking the medication.
358304 tn?1409713092
I just heard something on the radio last week or so, a talk radio show with a doctor, and they were talking about migraines and headaches etc.. This one lady called in and said she had a condition,(and i cannot remember the name) but it is where she gets these brain zaps, that sometimes are unbearable, and feels like someone is hitting her head with an ice pick.... i think it was called "ice pick" headaches or something like that... she is on a medicine for it... some type of med that they give to people with migraine problems etc.

Try researching ice pick headaches. See what you find.

It could possibly be from the cold turkey of quitting the Effexor... Effexor is a potent anti depressant... pretty powerful... and quitting cold turkey is no good...  especially quitting something that is doing work in your brain.

So it could be from that, or it could be something else.

Good luck to you and your husband! I'm sure he'll find something out there to subdue the pain! And hopefully it will just eventually go away! =)
8694801 tn?1399380536
I had brain Zaps too. Mine subsided with Propranolol 40mg used for essential tremors. Propranolol has least side effects used by surgeons so that their hands dont shake during an operaion.

There are 3 sicknesses related to brain zaps.
1) SSRI discontinuation Syndrome. - treatment Prozac.
2) Essenial Tremors - Treatment Propranolol.
3) Concussion. - Treatment Rest

Avatar universal
Iv been off of Effexor for about 5 months now and also get the brain zaps. They were good or a month and just started again. I believe it's from anxiety and panic. They do go away eventually but the hard part is suffering everyday. Get him to try a hot bath or shower to calm his mind, that's the only thing that use to help ease my "brain zaps" . Also brain zaps are a common side effect of Effexor, quitting "cold turkey" may have something to do with it
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?